my 14 year old daughter was diagnosed with ADD. doctor put her on 25mg. strattera for a month and then up to 40mg. In 4 months she has lost 28lbs. she is down to 90 lbs. and is 5'6". She has excelled at school but now we are scared about her weight. doctor dropped her back down to 25mg. She has trouble falling asleep and staying asleep and has alot of anxiety. Therapist just labeled her anorexic. Is there anyway to get her appetite back and still take meds?
A few ideas which I will get back to you on. But 14 is a tough age for young ladies. Is it possible the anxiety is driving the eating problem? ( and yes stim meds can be a factor). More importantly what does she think about the weight loss. Is she open to supplements like protein drinks, etc.?
she is embarrasssed and withdrawn since the weight loss. I am trying to make smoothies with protein drinks in it, but she wont drink them. She has no appetite and she says anything remotely sweet makes her sick to her stomach. we are attempting high caloric foods at super and she will eat then, but not enough to gain. She is a triplet and doesn't want her sisters to know she is now anorexic?
Strattera is a non stimulant med, but still can really affect the appetite. Here is some more info on it - http://www.crazymeds.us/pmwiki/pmwiki.php/Meds/Strattera
Food wise, there are alternatives besides sweet tasting ones. I use a a high protein whey mix after workouts that is not sweet. I add one tablespoon on chocolate (non sugar) mix to it. It will take some experimentation to find what she likes. And she needs to snack many times during the day. I would even get the school nurse to help out on this. You will find other ideas on this site - http://www.additudemag.com/topic/adhd-treatment/better-adhd-treatment.html
However, anorexia is a very serious condition! And with it, nothing may taste good to her. This is something that you really need professional help to deal with, and the sooner the better. I worry about the fact that she doesn't want her sisters to know about her. She should not be ashamed about what is going on. And it really is preventing her from getting better!
This is a serious condition and even life threatening condition. Her doctor does need to be aware of this situation.
Since strattera is an all day med, it is possible that a stimulant medication that has a shorter life span might be a better choice as it could be out of her system by dinner time. I would also certainly talk with the doc about reducing the her current dose.
And, of course, anxiety is a co-existing behavior of ADD. It is usually brought on by having to cope with the ADD for years and not understanding why things are different for you. I am sure that the anxiety is not helping.
I don't know what kind of a doc you are seeing, but I think that I really would recommend a good psychologist to help her get over some of these other issues. She needs to be a willing partner in her eating problem and it may take some counseling for her to realize this.
Finally, this is a very good site on ADD that has lots of good information. It is something that she also should read so that she really understands what is happening to her and that she is not the only one with this problem. The site is http://www.help4adhd.org/about/what/WWK8
I also have two other sites written for adults with ADD that could be helpful if you are interested.
I hope that some of this helps. Please post if I can give you any more information. Best wishes!!
Speaking of food, I just came across this article while answering another poster. You may find it helpful. http://www.corepsych.com/2007/02/power-breakfast-recipe-1-eat-protein/
And his recipe - http://www.corepsych.com/2007/02/power-breakfast-recipe-2-how-on-protein/
At this point which is more serious, ADHD or anorexia? If it is the latter you might consider taking her off the meds until better solutions can be found. It would appear that the cure may be worse than the ailment.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.